Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 486, NWS Springfield, MO

July 22, 2008Jasper County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2008, 2:59 PM CDT for Jasper County, Newton County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 2:59 PM CDT (19:59 UTC)
Expired
Jul 22, 2008, 4:00 PM CDT
In force
61 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1917 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 221959
SVRSGF
MOC097-145-222100-
/O.NEW.KSGF.SV.W.0486.080722T1959Z-080722T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
259 PM CDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN JASPER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 400 PM CDT.

* AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FIDELITY...OR 9 MILES SOUTHEAST OF
  CARTHAGE...MOVING SOUTH AT 12 MPH. THIS STORM IS CAPABLE OF
  PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIAMOND BY 320 PM CDT.
  GRANBY BY 340 PM CDT.
  NEOSHO BY 400 PM CDT.

THE TOWNS OF RITCHEY...NEWTONIA AND STARK CITY ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN
MILE MARKERS 11 AND 31.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3676 9448 3716 9443 3716 9407 3678 9407
      3675 9408
TIME...MOT...LOC 1959Z 008DEG 11KT 3705 9424

$$

SCHAUMANN
2 follow-up statements
000 
WWUS53 KSGF 222008 RRA
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT TUE JUL 22 2008

MOC097-145-222100-
/O.CON.KSGF.SV.W.0486.000000T0000Z-080722T2100Z/
JASPER MO-NEWTON MO-
309 PM CDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NEWTON AND SOUTHEASTERN JASPER COUNTIES...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR FIDELITY...OR 8 MILES SOUTH OF CARTHAGE...
MOVING SOUTH AT 8 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIAMOND BY 340 PM CDT.
  GRANBY AND 6 MILES NORTH OF NEOSHO BY 400 PM CDT.

THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 11 AND 31.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3676 9448 3716 9443 3716 9407 3678 9407
      3675 9408
TIME...MOT...LOC 2009Z 010DEG 7KT 3705 9431

$$

SCHAUMANN
000 
WWUS53 KSGF 222036
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT TUE JUL 22 2008

MOC097-145-222100-
/O.CON.KSGF.SV.W.0486.000000T0000Z-080722T2100Z/
JASPER MO-NEWTON MO-
336 PM CDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NEWTON AND SOUTHEASTERN JASPER COUNTIES...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR DIAMOND...OR 10 MILES NORTH OF NEOSHO...
MOVING SOUTH AT 8 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF NEOSHO AND 7 MILES WEST OF GRANBY BY 400 PM CDT.

THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 11 AND 31.

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3676 9448 3709 9444 3708 9407 3682 9407
      3675 9408
TIME...MOT...LOC 2036Z 010DEG 7KT 3700 9436

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:31 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 22, 2:31 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT TUE JUL 22 2008

.DISCUSSION...

CURRENTLY AN OUTFLOW BOUNDARY FROM LAST NIGHTS AND THIS MORNINGS
MCS IS MOVING SOUTH THROUGH THE CWA. THUNDERSTORMS ARE DEVELOPING
ALONG AND JUST BEHIND THIS BOUNDARY. THE AIRMASS OUT AHEAD OF
THIS BOUNDARY IS MOIST AND UNSTABLE WITH ML CAPES OF 2000 TO 3000
J/KG WITH LITTLE CIN AND DEWPOINTS IN THE 70S. STRONG TO SEVERE
THUNDERSTORMS HAVE DEVELOPED ALONG IN THIS AIRMASS ALONG THIS
BOUNDARY. THE MAIN HAZARDS EXPERIENCED WITH THIS ACTIVITY HAVE BEEN WINDS
UP TO 60 MPH...NICKEL SIZE HAIL AND PERIODS OF VERY HEAVY RAINFALL.

THIS OUTFLOW BOUNDARY WILL CONTINUE TO PUSH SOUTH THROUGH THE
REMAINDER OF THE AFTERNOON HOURS...WITH STRONG TO SEVERE
THUNDERSTORM DEVELOP POSSIBLE ALONG THIS BOUNDARY ACROSS SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS. BY THIS EVENING THIS
ACTIVITY SHOULD PUSH TO THE SOUTH AND OUT OF THE CWA.

AN UPPER LEVEL LOW NORTH OF THE GREAT LAKES REGION IS SPINNING SOME
UPPER LEVEL ENERGY TOWARDS THE AREA. THERE IS A STALLED SURFACE
FRONTAL BOUNDARY LOCATED ACROSS NORTHERN MISSOURI WHICH WILL
LIKELY PUSH FARTHER SOUTH THIS EVENING AS THIS ENERGY MOVES
TOWARDS THE AREA. REDEVELOPMENT OF THUNDERSTORMS WILL BE POSSIBLE MAINLY
ACROSS THE EASTERN CWA. THIS AREA HAS BEEN PRETTY WELL WORKED OVER
BY TODAYS THUNDERSTORM ACTIVITY...SO IT SHOULD BE HARD PRESSED TO
SEE MUCH SEVERE WEATHER IF ANYTHING CAN REDEVELOPMENT THIS
EVENING...UNLESS THE SUN COMES OUT AND REALLY WARMS THINGS UP.
COULD SEE SOME LINGER SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN
MISSOURI DURING THE OVERNIGHT HOURS INTO WEDNESDAY MORNING.

THE REGION WILL GENERALLY BE IN NORTHWEST FLOW ALOFT THROUGH MUCH
OF THE FORECAST PERIOD IN RESPONSE TO AN UPPER LEVEL RIDGE OVER
THE ROCKY MOUNTAIN REGION...AND AN UPPER LEVEL LOW LOCATED NORTH
OF THE GREAT LAKES REGION. THE STORM TRACK SHOULD REMAIN TO THE
NORTH AND EAST OF THE CWA FOR MUCH OF THE PERIOD...BUT WILL HAVE
TO WATCH AND SEE IF ANY UPPER LEVEL DISTURBANCES RIDE THE
NORTHWEST FLOW INTO THE AREA. ALSO...NIGHTLY MCS DEVELOPMENT ALSO
LIKELY ACROSS THE NORTHERN CENTRAL PLAINS INTO THE NORTHERN
PLAINS THROUGHOUT THE PERIOD...WHICH COULD POSSIBLY MOVE SOUTH
INTO THE AREA DURING THIS PERIOD. HAVE INCLUDED SLIGHT TO CHANCE
POPS THROUGH MUCH OF THE FORECAST PERIOD TO ACCOUNT FOR THIS...WITH
THE BEST CHANCES ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE
CWA. ALSO...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE. THEREFORE
IF ENOUGH HEATING CAN OCCUR ISOLATED AFTERNOON THUNDERSTORMS WILL
BE POSSIBLE. AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS
APPEAR TO BE SATURDAY NIGHT INTO SUNDAY NIGHT...AS UPPER LEVEL
ENERGY MOVES TOWARD THE AREA.

WISE

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...SCATTERED THUNDERSTORMS CAN BE EXPECTED
FOR MUCH OF THE AFTERNOON. EXPECT MVFR WITH BRIEF IFR CONDITIONS
AROUND STORMS...ALONG WITH GUSTY WINDS. SKIES ARE EXPECTED TO
CLEAR LATER THIS EVENING WITH VFR CONDITIONS PREVAILING. WINDS
WILL BECOME LIGHT OUT OF THE SOUTHEAST TONIGHT.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 22, 1:00 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE JUL 22 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT
  CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH
  TONIGHT.

  DISCUSSION:

  A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
  MOVE SOUTH ACROSS SOUTHERN MISSOURI THROUGH THE MID AFTERNOON
  HOURS. THESE STORMS WILL AFFECT AREAS ROUGHLY ALONG AND SOUTH
  OF THE HIGHWAY 60 CORRIDOR. ADDITIONAL THUNDERSTORMS WILL
  CONTINUE TO MOVE SOUTHEAST ACROSS CENTRAL MISSOURI THROUGH THE
  REMAINDER OF THIS AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY
  WILL WEAKEN THIS EVENING...HOWEVER ADDITIONAL THUNDERSTORM
  DEVELOPMENT WILL REMAIN POSSIBLE ACROSS CENTRAL MISSOURI
  OVERNIGHT...ROUGHLY ALONG AND EAST OF HIGHWAY 65.

  WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT
  CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ALL BE
  POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON A
  DAILY BASIS THROUGH THE REMAINDER OF THE WEEK AND INTO THE
  WEEKEND AS SEVERAL UPPER DISTURBANCES PUSH THROUGH THE REGION
  AND INTERACT WITH AN UNSTABLE AIR MASS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING
  ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 22, 1:44 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             2 ENE BATTLEFIELD       37.12N  93.34W
07/22/2008  E0.75 INCH       GREENE             MO   TRAINED SPOTTER

&&

KARDELL
Local storm report, Jul 22, 1:50 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     SPRINGFIELD             37.20N  93.29W
07/22/2008                   GREENE             MO   BROADCAST MEDIA

            SEVERAL CAR WINDOWS BLOWN OUT

&&

JLT
Local storm report, Jul 22, 2:01 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     SPRINGFIELD             37.20N  93.29W
07/22/2008                   GREENE             MO   PUBLIC

            TREE DOWN NEAR INTERSECTION OF SCENIC AVENUE AND
            REPUBLIC ROAD.

&&

AF
Local storm report, Jul 22, 2:15 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     1 SW OZARK              37.01N  93.22W
07/22/2008                   CHRISTIAN          MO   BROADCAST MEDIA

            SEVERAL SECURED PIECES OF PLYWOOD REMOVED FROM GARAGE
            WHILE THE ROOF WAS UNDER CONSTRUCTION

&&

JLT
Local storm report, Jul 22, 2:41 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND DMG     4 SE FORDLAND           37.12N 92.89W
07/22/2008                   WEBSTER            MO   AMATEUR RADIO

            5 INCH DIAMATER TREE LIMBS DOWNED ALONG WITH ROOF DAMAGE
            TO HOUSE.

&&

ANGLE
Special weather statement, Jul 22, 2:57 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT TUE JUL 22 2008

MOZ104-222030-
TANEY MO-
257 PM CDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN TANEY COUNTY UNTIL 330
PM CDT...

AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLISTER...OR NEAR BRANSON...MOVING SOUTH
AT 17 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:46 AM CDTSevere Thunderstorm WarningSGFOzark48 min
Jul 22, 11:15 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Morgan43 min
Jul 22, 12:41 PM CDTSevere Thunderstorm WarningSGFGreene, Polk64 min
Jul 22, 12:55 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence65 min
Jul 22, 1:01 PM CDTSevere Thunderstorm WarningSGFGreene, Webster59 min
Jul 22, 1:21 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone54 min
Jul 22, 1:31 PM CDTSevere Thunderstorm WarningSGFBarton, Dade59 min
Jul 22, 1:41 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster64 min
Jul 22, 1:45 PM CDTAreal Flood AdvisorySGFChristian, Dade, Douglas, Greene, Lawrence, Webster2 hr
Jul 22, 2:26 PM CDTSevere Thunderstorm WarningSGFStone64 min
Jul 22, 2:42 PM CDTSevere Thunderstorm WarningSGFOzark, Taney48 min
Jul 22, 3:57 PM CDTSevere Thunderstorm WarningSGFNewton63 min
Jul 22, 4:38 PM CDTSevere Thunderstorm WarningSGFNewton52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.